Drugs That Cause Nosebleeds

Sixty percent of all people have had at least one nosebleed in life, says Medical University of South Carolina professor Rodney Schlosser, M.D., in his 2009 article for the "New England Journal of Medicine," and 6 percent of nosebleed patients seek medical treatment. Some nosebleeds are caused by medications. In a study of 281 patients with nosebleeds, also known as epistaxis, who sought treatment at a Nova Scotia emergency room from 2005 to 2006, researchers C.M. Nash, MSc, and S. Field, MB, found 41 percent took one or more anticoagulant drugs.

A young man is suffering from a nosebleed. Credit: lofilolo/iStock/Getty Images

Anticoagulants

Nash and Field studied medications taken by their subjects, including acetylsalicylic acid--ASA--also commonly known as aspirin, clopidogrel--Plavix--and warfarin, or Coumadin, as well as a combination of ASA and clopidogrel or ASA and warfarin.

The results of their study, published in the November 2008 issue of the "Israeli Journal of Emergency Medicine," showed that 16 percent of the ASA-only group had nosebleeds, followed by 13 percent of the warfarin-only group and 7 percent of the combination ASA and warfarin group. Of those admitted to the hospital, 50 percent were not taking anticoagulants. Of the 50 percent taking blood thinners, 19 percent were taking warfarin, and another 19 percent were taking ASA. Four percent each were taking ASA and warfarin, the combination of ASA and clopidogrel or clopidogrel alone.

Nash and Field found the average age of those taking blood thinners was 75.5 years compared with 56.3 years for nondrug subjects.

In a study in Switzerland by University of Zurich medical professor Michael B. Soyka, M.D., and colleagues, reported in "The Laryngoscope" in 2009, severe nosebleeds correlated with ASA use based on 99 patients hospitalized at least one day. Thirty percent were taking ASA.

Herbal Remedies

Use of some alternative remedies may lead to nosebleeds, says Dr. Schlosser, noting ginseng, ginkgo biloba and garlic sometimes cause coagulation delays, which may lead to epistaxis.

Antidepressants

Some antidepressants may cause nosebleeds. According to Elias A. Khawam, M.D., and colleagues, in their 2006 article on antidepressant side effects in a 2006 issue of the "Cleveland Clinic Journal of Medicine," selective serotonin reuptake inhibitor--SSRI--antidepressants may cause epistaxis because they can inhibit blood platelet function. SSRIs may also cause bruising and gastrointestinal bleeding.

Nonsteroidal Anti-Inflammatory Drugs

Nonsteroidal anti-inflammatory drugs--NSAIDs--may lead to nosebleeds, according to the website provided by Cigna. Individuals with frequent nosebleeds who take NSAIDs should report this adverse effect to their physicians.

Cocaine Abuse

The chronic intranasal abuse of drugs such as cocaine can lead to nosebleeds, says psychiatrist Esther Gwinnell, M.D., in her 2008 book, "The Encyclopedia of Drug Abuse." She also notes that cocaine abuse can lead to the loss of the sense of smell.

Cold and Allergy Medications

Medications taken to treat colds and allergies may dry out the nose, causing it to bleed. In addition, over-the-counter nasal inhalers may also lead to epistaxis, according to the Cigna website on nosebleeds.

references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.